Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS North Platte, NE

July 20, 2003Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2003, 3:40 PM CDT for Lincoln County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 3:40 PM CDT (20:40 UTC)
Expired
Jul 20, 2003, 4:45 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3043 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KLBF 202040
SVRLBF
NEC111-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 445 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 4 MILES WEST OF
  MAXWELL...OR ABOUT 10 MILES SOUTHEAST OF NORTH PLATTE...MOVING
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  12 MILES WEST OF BRADY AROUND 410 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR NORTHERN 
LINCOLN COUNTY.
LAT...LON 4138 10027 4137 10122 4073 10123 4074 10024

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:52 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 20, 2:52 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT SUN JUL 20 2003

...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR TERM...THEN
TEMPERATURES THROUGH MIDWEEK...THEN PRECIP CHANCES LATE THURSDAY AND
FRIDAY...

H5 ANALYSIS THIS AM INDICATIVE OF TROFING ACROSS THE ERN QUARTER OF
THE CONUS WITH A RIDGE EXTENDING ACROSS THE WRN HALF OF THE CONUS.
5960 GPM HIGH ANCHORED ACROSS UT WITH A COUPLE OF WEAK WAVES
ROTATING AROUND THIS FEATURE THIS MORNING...FIRST OVER NERN
COLORADO...AND THE SECOND FARTHER WEST OVER NWRN WY. AT THE
SFC...PER 88D DATA AND SFC OBS...FRONTAL BOUNDARY EXTENDS FROM AIA
EWD TO MULLEN...EXTENDING NEWD TO NEAR BASSETT. CONVECTION HAS FIRED
ALONG THIS BOUNDARY ATTM AND SHOWED SOME INITIAL AMBITION...BUT HAS
WEAKENED A TAD IN THE PAST SEVERAL MINUTES.

.SHORT TERM...MAIN CONCERN TONIGHT WILL BE PRECIP CHANCES AND SVR
POTENTIAL. WB ZEROES AND FREEZING HTS ARE PRETTY HIGH TONIGHT SO
HAIL THREAT SHOULD BE FAIRLY MARGINAL. IN FAR NERN ZONES HOWEVER...WB
ZEROES ARE LOW ENOUGH TO SUPPORT LARGE HAIL...AND WITH 0-6 SHR
APPROACHING 50KTS...BEST SVR THREAT THERE (NERN 4 COUNTIES). AFTER
TONIGHT...FOCUS SHIFTS TO MONDAY NIGHT...AS A STRONG WAVE RIDES
NWRLY FLOW ALOFT...SOUTH OUT OF ERN MT INTO THE DAKOTAS. GOOD ERLY
UPSLOPE DEVELOPING ON THE BACK SIDE OF THE EXITING FRONT...WILL
ALLOW DECENT LL MOISTURE TO POOL ACROSS THE FA MONDAY AFTN. ADDTL
DYNAMICS NOTED VIA H3 JET STREAK WHICH ARRIVES LATE AFTN/EVE. AT THIS
POINT...AM THINKING SVR THREAT WILL BE MORE PRONOUNCED THAN TONIGHT
WITH 0-6 SHEAR NEARLY DOUBLE. DOWNBURST POTENTIAL BETTER TOMORROW
NIGHT AS MID LVL WIND FIELD NOTABLY STRONGER. AFTER MONDAY...FOCUS
OF FCST SHIFTS TO TEMPS AS A DECENT COOL DOWN IN THE CARDS FOR
TUESDAY. H85 TEMPS BY TUESDAY DIP INTO THE LWR TEENS INTO THE NERN
ZONES. THIS IS MARKEDLY COOLER THAN YSTRDYS RUNS. WILL TREND THESE
DOWN ACCORDINGLY BUT KEEP THE ERN ZONES IN THE LWR 80S. FARTHER
WEST...UPPR 80S/LWR 90S WILL SUFFICE. UPPR HIGH BEGINS TO BUILDS
EAST INTO THE CENTRAL ROCKIES ON WEDS. WITH H5 HTS RISING A
TAD...HIGH TEMPS WILL BEGIN TO REBOUND SOME...ESPECIALLY IN THE EAST.

.EXTENDED...THURSDAY THROUGH SUNDAY...EXTENDED PDS NOT AS DEFINITE
TODAY AS YESTERDAY. GFS INDICATING A SLOWER AMPLIFICATION OF THE SW
HIGH INTO THE WEEKEND. PREFRONTAL TROF PASSAGE ON
THURSDAY...FOLLOWED BY CDFNT FRIDAY INTO SATURDAY POPS RETAINED ON
FRIDAY AND SATURDAY...HOWEVER I WILL PLAN ON INITIATING THESE A
LITTLE EARLIER ON THURSDAY GIVEN DECENT SURFACE FOCUS...LOWER
AMPLITUDE OF WRN RIDGE...AND ADEQUATE LL MOISTURE. FRONT WILL CLEAR
FA EARLY ON SUNDAY. WITH THIS IN MIND...SUN AFTN/NIGHT TIME FRAME LOOKS
DRY FOR NOW WITH TEMPS JUST UNDER CLIMO. FOR TEMPS ON THURSDAY
THROUGH SATURDAY...GFS...ECMWF...AND CANADIAN SOLNS ALL ADVERTISING
A WEAKER HIGH...SO A COMBINATION OF H85 TEMPS AND GUIDANCE WILL BE
UTILIZED.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 20, 12:17 PM CDT, 3 hours 23 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY OVER NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM VALENTINE TO MULLEN TO NORTH PLATTE.
A COOL FRONT WILL SAG SOUTH ACROSS THE OUTLOOK AREA TODAY.
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS FRONT THIS
AFTERNOON AND TONIGHT. THE ATMOSPHERE OVER NORTH CENTRAL NEBRASKA
REMAINS HIGHLY UNSTABLE AND RIPE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER THE NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THIS AFTERNOON AND
TONIGHT...WEST OF A LINE FROM GORDON TO NORTH PLATTE. SOME OF THESE
STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MOST OF THE
OUTLOOK AREA...WEST OF A LINE FROM AINSWORTH TO BURWELL.

WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL STRENGTHEN ON MONDAY
AS LOW PRESSURE FROM WESTERN KANSAS INTO THE NEBRASKA PANHANDLE
DRAWS MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ANY
THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY
THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY
THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE
FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF
THUNDERSTORMS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR
FRIDAY AND SATURDAY AS A SURFACE FRONT REMAINS NEARLY STATIONARY
WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT AS
WELL AS MONDAY AFTERNOON AND EVENING.

POWER

In the hours before

Local storm report, Jul 20, 10:02 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    1 N ARTHUR                NE   0.75 IN HAIL
07/19/03   ARTHUR

RLB
Local storm report, Jul 20, 3:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0311 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    8 W STAPLETON             NE   0.88 IN HAIL
07/20/03   LOGAN

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningLBFBrown43 min
Jul 19, 7:40 PM CDTSevere Thunderstorm WarningLBFHooker35 min
Jul 19, 8:36 PM CDTSevere Thunderstorm WarningLBFMcPherson54 min
Jul 19, 9:31 PM CDTSevere Thunderstorm WarningLBFMcPherson29 min
Jul 19, 9:36 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln54 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningLBFArthur64 min
Jul 20, 2:57 PM CDTSevere Thunderstorm WarningLBFLogan33 min
Jul 20, 3:27 PM CDTSevere Thunderstorm WarningLBFLincoln63 min
Jul 20, 3:29 PM CDTSevere Thunderstorm WarningLBFMcPherson31 min
Jul 20, 3:38 PM CDTSevere Thunderstorm WarningLBFFrontier37 min
Jul 20, 4:13 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 20, 4:31 PM CDTSevere Thunderstorm WarningLBFFrontier59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.